Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 57, NWS Mobile, AL

December 12, 2009Clarke County, Washington County, Alabama

NWS Mobile, AL issued this flash flood warning at Dec 12, 2009, 5:42 PM CST for Clarke County, Washington County, Alabama. It was in force for 108 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 12, 2009, 5:42 PM CST (23:42 UTC)
Expired
Dec 12, 2009, 7:30 PM CST
In force
108 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

Counties Clarke County, AL, Washington County, AL

What was reported inside it

TimeReportWhereRemark
Dec 12, 6:55 PM CSTFLASH FLOOD10 Ne Jackson, ALWATER COVERS ALLEN WALKER ROAD NEAR ALLEN ROAD.
Dec 12, 6:55 PM CSTFLASH FLOOD2 Nnw Walker Springs, ALWATER COVERED ALLEN WALKER ROAD NEAR ALLEN ROAD.
Dec 12, 6:55 PM CSTFLASH FLOOD2 Sw Gainestown, ALWATER COVERED GAINESTOWN ROAD AT CHESTANG HILL.
Dec 12, 6:55 PM CSTFLASH FLOOD5 Ne Jackson, ALOVER 2 FEET OF WATER COVERING A PORTION OF CAMP MAUBILA ROAD IN ANTIOCH.
Dec 12, 6:55 PM CSTFLASH FLOOD5 Nnw Walker Springs, ALCAMP MAUNILA ROAD CLOSED DUE TO WATER COVERING THE ROAD. OVER 2 FEET OF WATER COVERED A PORTION OF CAMP MAUBILA ROAD IN ANTIOCH.
Dec 12, 6:55 PM CSTFLASH FLOODGainestown, ALWATER COVERING GAINESTOWN ROAD AT CHESTANG HILL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 73 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
423 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMOB 122342
FFWMOB
ALC025-129-130130-
/O.NEW.KMOB.FF.W.0057.091212T2342Z-091213T0130Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
542 PM CST SAT DEC 12 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CLARKE COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF GROVE HILL AND JACKSON...
  NORTHERN WASHINGTON COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF CHATOM...

* UNTIL 730 PM CST

* AT 530 PM CST...COUNTY EMERGENCY MANAGEMENT AND THE PUBLIC  
REPORTED HEAVY RAIN FELL EARLIER TODAY OVER THE AREA. RADAR SHOWS 
ADDITIONAL HEAVY RAIN WILL MOVE NORTHEAST ACROSS THE AREA THIS 
EVENING. SOME ROADS IN JACKSON...WINN AND LEROY HAVE STANDING WATER 
ON THEM.  

* VERY HEAVY RAIN WILL MOVE ACROSS OR NEAR...CHATOM...JORDAN AND 
TIBBIE...LEROY AND JACKSON THIS EVENING...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLASH FLOODING TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3146 8762 3129 8789 3128 8844 3153 8845
      3185 8766

$$
1 follow-up statement
000 
WGUS74 KMOB 130107
FFSMOB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
707 PM CST SAT DEC 12 2009

ALC025-129-130130-
/O.CON.KMOB.FF.W.0057.000000T0000Z-091213T0130Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON AL-CLARKE AL-
707 PM CST SAT DEC 12 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CST FOR
SOUTHERN CLARKE AND EAST CENTRAL WASHINGTON COUNTIES...

AT 656 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
FROM HEAVY RAIN OVER PARTS OF THE WARNED AREA.

SEVERAL REPORTS OF FLOODING ON ROADS WERE REPORTED FROM THE JACKSON 
AREA...INCLUDING GAINESTOWN ROAD AT CHESTANG HILL AND 2 FEET OF 
WATER ON CAMP MAUVILLA ROAD NEAR ANTIOCH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINN...
WHATELY...PEACOCK...GROVE HILL...FULTON AND DICKINSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLASH FLOODING TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 3129 8809 3156 8829 3185 8766 3146 8762
      3129 8789

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 12, 4:10 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Dec 12, 4:10 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
410 PM CST SAT DEC 12 2009

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...A WARM FRONT OVER THE GULF OF
MEXICO WILL LIFT NORTHWARD ACROSS THE REGION TONIGHT THROUGH EARLY
SUNDAY...WHILE A COLD FRONT APPROACHES FROM THE WEST. THE WARM FRONT
WILL ACT AS A LIFTING MECHANISM...AND COMBINED WITH SUPPORT FROM A SERIES
OF UPPER LEVEL DISTURBANCES...WILL RESULT IN THE CONTINUATION OF WIDESPREAD
RAIN AND EMBEDDED SHOWERS THROUGH THE EARLY EVENING HOURS TONIGHT.
AS THE WARM FRONT LIFTS NORTH AND THE COLD FRONT APPROACHES BY LATE
EVENING AND THE OVERNIGHT...THE AIRMASS WILL BECOME MORE UNSTABLE...
RESULTING IN A BETTER CHANCE OF EMBEDDED THUNDERSTORMS WITHIN THE
RAIN AREAS OF RAIN. 1 TO 2 INCHES OF RAIN WILL BE LIKELY ACROSS MUCH
OF THE REGION TONIGHT THROUGH SUNDAY...WITH LOCALIZED HIGHER AMOUNTS
POSSIBLE. THE WARM FRONT WILL LINGER OVER THE REGION SUNDAY INTO
MONDAY...WITH RAIN CHANCES CONTINUING. MILDER TEMPERATURES ARE
EXPECTED...WITH HIGHS IN THE LOW TO MID 70S AND LOWS WARMING INTO THE
UPPER 50S TO MID 60S BY MONDAY-MONDAY NIGHT. 12/DS

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...NO CHANGES MADE TO LONGER
TERM PART OF THE FCST. DISSIPATING BOUNDARY WILL REMAIN OVER THE
SOUTHEAST EARLY IN THE PERIOD...WITH A CONTINUED CHANCE OF SHOWERS. A
STRONGER COLD FRONT IS STILL EXPECTED TO SWEEP ACROSS THE AREA ON
TUESDAY...WITH A INCREASED CHANCE OF THUNDERSTORMS. COLDER AND DRIER
HIGH PRESSURE WILL BE BUILDING INTO THE REGION IN THE WAKE OF THIS
FRONT DURING THE LATER PART OF THE WEEK. 12/DS

&&

.AVIATION (18Z ISSUANCE)...LIFR CONDITIONS CONTINUE THROUGH MUCH OF
THE PERIOD AS A WARM FRONT SLOWLY APPROACHES FROM THE SOUTH. AHEAD
OF THE FRONT...AREAS OF RAIN WILL CONTINUE ALONG WITH PATCHY FOG DEVELOPING
LATE TONIGHT. 13/JC

&&

.MARINE...THE STRONG SURFACE HIGH OVER THE EAST CENTRAL STATES MOVES
OFF INTO THE ATLANTIC THROUGH TONIGHT AS A SURFACE LOW MOVES FROM
THE WESTERN GULF INTO THE CENTRAL GULF COAST STATES AND BRINGS A
WARM FRONT NORTHWARD FROM THE CENTRAL GULF AND THROUGH THE MARINE
AREA. STRONG EASTERLY WINDS AT 15 TO 20 KNOTS OVER THE AREA BECOME
SOUTHERLY TONIGHT AND DECREASE TO AROUND 15 KNOTS. A SOUTHERLY FLOW
WILL CONTINUE THROUGH EARLY TUESDAY AS ANOTHER LOW PRESSURE SYSTEM
DEVELOPS IN THE PLAINS AND MOVES NORTHEAST. THIS SYSTEM WILL BRING A
COLD FRONT ACROSS THE MARINE AREA TUESDAY AFTERNOON AND EVENING WITH
A STRONG NORTHERLY FLOW IN ITS WAKE. 13/JC

&&

.FIRE WEATHER...NO HEADLINES AS MOIST RAINY CONDITIONS CONTINUE. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      55  73  62  76 /  90  60  20  70
PENSACOLA   55  74  64  75 /  80  60  20  60
DESTIN      55  72  64  73 /  80  70  20  50
EVERGREEN   50  71  57  74 /  90  70  20  70
WAYNESBORO  50  69  54  75 / 100  50  20  80
CAMDEN      49  68  57  72 / 100  70  20  70
CRESTVIEW   53  74  57  76 /  80  70  20  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 9 PM SATURDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60
     NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
     TO 60 NM.

&&
Hazardous weather outlook, Dec 12, 6:00 AM CST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST SAT DEC 12 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-131200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CST SAT DEC 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...SOUTHEAST
MISSISSIPPI AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN WILL CONTINUE OVER THE AREA THROUGH TONIGHT AS A LOW
PRESSURE SYSTEM ADVANCES FROM THE NORTHWESTERN GULF AND MOVES A WARM
FRONT NORTHWARD THROUGH THE AREA.  ISOLATED EMBEDDED THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH TONIGHT.  SEVERE
THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED AT THIS TIME.  LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH THE SHOWERS AND THUNDERSTORMS
WHICH MAY PRODUCE NUSIANCE PONDING OF WATER ON ROADWAYS AND LOY
LYING AREAS.

STRONG EASTERLY WINDS OVER THE MARINE AREA WILL BECOME SOUTHERLY AND
DECREASE TONIGHT.  THE STRONG WINDS MAY RESULT IN HAZARDOUS
CONDITIONS FOR SMALL CRAFT.

THE TOMBIGBEE RIVER OVER SOUTHWEST ALABAMA WILL REMAIN ABOVE FLOOD
STAGE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ON MONDAY AND
BECOME NUMEROUS MONDAY NIGHT AS A COLD FRONT APPROACHES FROM THE
PLAINS.  THE COLD FRONT WILL MOVE THROUGH THE AREA ON TUESDAY WITH
SCATTERED TO NUMEROUS THUNDERSTORMS COMING TO AN END LATE TUESDAY
NIGHT.  SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED AT THIS
TIME.

STRONG OFFSHORE WINDS WILL FOLLOW IN THE WAKE OF THE FRONT AND
SUBSIDE SOMEWHAT THROUGH FRIDAY.  THESE STRONG WINDS MAY CREATE
HAZARDOUS CONDITIONS FOR SMALL CRAFT.

THE TOMBIGBEE RIVER OVER SOUTHWEST ALABAMA IS EXPECTED TO REMAIN
ABOVE FLOOD STAGE THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD NOT BE
REQUIRED THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 9:42 AM CSTAreal Flood AdvisoryMOBMobile, Washington6 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.